Retinopathy associated with interferon therapy in patients with hepatitis C virus
Mahmoud Abd El-Badie Mohamed,1 Khaled Abd-El azeem Eed2
1Ophthalmology Department, Faculty of Medicine, Al-Azhar University, Assiut, Egypt; 2Gastroentrology and Hepatology Department, Faculty of Medicine, Al-Azhar University, Assiut, Egypt
Purpose: To evaluate retinopathy associated with interferon therapy in patients with chronic hepatitis C.
Methods: One hundred patients with chronic hepatitis C undergoing interferon therapy were examined for the presence of cotton wool spots, retinal hemorrhages, cystoid macular edema, capillary non-perfusion, and arteriolar occlusion. Complete ophthalmological examination including indirect ophthalmoscopic fundus examination was carried out for all patients and colored fundus photography and fluorescein angiography were carried out for the patients with positive fundus findings. The follow-up period was 9 months.
Results: Sixteen percent of patients developed retinopathy in the form of cotton wool spots, retinal hemorrhages, cystoid macular edema, and capillary non-perfusion.
Conclusion: Interferon therapy can lead to retinopathy which is mostly reversible and dose related. Periodic fundoscopic examinations help in early detection and prevent progression to permanent visual loss.
Keywords: retinopathy, interferon, hepatitis C, complications
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]